Kansas, 2012

Hail in Kansas, April 2, 2012

April 2, 2012 · NWS GID · 1 event in 1 county or zone

For much of this Monday evening and lasting into the overnight hours, a few rounds of scattered thunderstorms affected this six-county portion of North Central Kansas. Although the majority of these storms were rather weak, a few were able to produce small hail, including a lone report of penny size hail in Plainville around sunset.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For much of this Monday evening and lasting into the overnight hours, a few rounds of scattered thunderstorms affected this six-county portion of North Central Kansas. Although the majority of these storms were rather weak, a few were able to produce small hail, including a lone report of penny size hail in Plainville around sunset. Storms first developed into North Central Kansas between 6 and 7 pm CDT, with this initial round exiting the area by midnight.

The evening storms developed near and mainly behind a slow-moving surface cold front stretched from southwest Kansas to southeast Nebraska, and downstream from a strong, closed mid level low pressure system centered over Arizona and New Mexico. Around the time of the penny size hail in Plainville, the mesoscale environment featured around 1000 j/Kg of most unstable CAPE, but generally weak, unidirectional deep layer vertical wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 2, 5:43 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 2, 5:43 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
643 PM CDT MON APR 2 2012

.AVIATION...00Z KGRI TAF. MVFR CEILINGS WILL MOVE IN THIS THIS
EVENING AT THE BEGINNING OF THE FORECAST ALONG WITH GUSTY NORTH
NORTHWEST WIND BEHIND A COLD FRONT THAT PASSED THROUGH A FEW HOURS
EARLIER. SOME SHORT RANGE MODELS INDICATE SOME ELEVATED
INSTABILITY WILL HELP BRING SOME RAIN OVERNIGHT...BUT CONFIDENCE
IS NOT HIGH AS MODELS DIFFER WILDLY WITH RAIN POSSIBILITIES.
STRATUS SHOULD HANG AROUND FOR ESSENTIALLY THE ENTIRE FORECAST.

&&

.PREV DISCUSSION... /ISSUED 346 PM CDT MON APR 2 2012/

SHORT TERM...TONIGHT AND TUESDAY. MAIN FORECAST CONCERN WILL BE
CHANCE FOR SHOWERS AND THUNDERSTORMS.

SURFACE ANALYSIS AND SURFACE OBSERVATIONS INDICATE A COLD FRONT
ACROSS THE EASTERN PART OF THE FORECAST AREA THIS AFTERNOON. AHEAD
OF THE COLD FRONT TEMPERATURES HAVE JUMPED AND ARE QUITE WARM.
COOLER TEMPERATURES ARE BEHIND THE FRONT. SATELLITE SHOWS SOME
STRATUS ACROSS THE FAR NORTHERN PART OF THE FORECAST AREA. THIS WAS
SPREADING FURTHER SOUTH THIS MORNING...BUT HAS HELD OFF DURING THE
AFTERNOON.

WINDS HAVE FINALLY STARTED TO INCREASE TO THE WEST AND WILL CONTINUE
TO INCREASE THIS AFTERNOON FOR THE FAR WEST. WILL LEAVE THE WIND
ADVISORY AS IS.

THE POSITION OF THE FRONT IS KEY THIS AFTERNOON FOR THUNDERSTORM
DEVELOPMENT. MODELS HAVE THUNDERSTORMS DEVELOPING ALONG THE FRONT
DURING THE LATE AFTERNOON AND EARLY EVENING. WITH THE CURRENT
LOCATION OF THE FRONT EXPECT THUNDERSTORMS TO BE IN THE SOUTHEAST
PART OF THE FORECAST AREA. THE HRRR KEEPS THE PRECIPITATION IN THE
FAR SOUTHEAST THROUGH THE EVENING WHILE THE NAM AND GFS HAVE IT A
BIT FURTHER TO THE NORTHWEST. THE BEST MUCAPES ARE IN THE FAR
SOUTHEAST PART OF THE FORECAST AREA WITH THE OVER 1000J/KG CAPES FAR
IN THE SOUTHEASTERN PART OF THE FORECAST AREA.

LATER THIS EVENING AND OVERNIGHT AN UPPER LEVEL LOW DEVELOPING ON
THE SOUTHERN HIGH PLAINS STARTS TO DRIFT TO THE NORTH AND PUSHES
PRECIPITATION TO THE NORTH BEHIND THE FRONT. MOST OF THE
PRECIPITATION SHOULD BE IN THE SOUTHERN PART OF THE FORECAST AREA.

THE UPPER LEVEL LOW CONTINUES TO DRIFT THROUGH THE SOUTHERN HIGH
PLAINS ON TUESDAY AND THE CHANCE FOR SHOWERS CONTINUES MAINLY IN THE
SOUTH/SOUTHWEST.

LONG TERM...TUESDAY NIGHT THROUGH MONDAY. PRIMARY FORECAST CONCERN LIES WITH
PRECIPITATION CHANCES EARLY ON IN THE PERIOD.

LOOKING AT THE TIME FRAME STARTING TUESDAY NIGHT AND CONTINUING
THROUGH WEDNESDAY NIGHT...THE MAIN STORY LIES WITH THE IMPACT ACROSS
THE REGION FROM A PASSING UPPER LEVEL LOW PRESSURE SYSTEM AND
ASSOCIATED PRECIPITATION CHANCES.  LATEST MODELS RUNS ARE IN PRETTY
GOOD AGREEMENT AT THE START OF THE PERIOD...SHOWING THE LOW CENTERED
OVER THE PANHANDLES OF TX/OK...BUT MORE VARIANCES START TO SHOW UP
THROUGH THE OVERNIGHT HOURS AND INTO WEDNESDAY.  THE SYSTEM DOESNT
MAKE A WHOLE LOT OF EASTWARD PROGRESS...WITH A RIDGE AXIS TO THE
EAST EXTENDING FROM THE GULF COAST REGION UP INTO THE ERN
DAKOTAS...AND BY WEDNESDAY EVENING LOOKS TO RANGE IN LOCATION FROM
SC KS TO WRN OK.  INCREASED LIFT OUT AHEAD OF THE LOW PRESSURE
SYSTEM WILL HELP WITH THE NORTHWARD SPREAD OF PRECIPITATION FROM THE
SRN PLAINS INTO THE CWA TUESDAY EVENING/OVERNIGHT...WHICH WILL
CONTINUE ON INTO THE DAYTIME HOURS ON WEDNESDAY AS INCREASED LOW/MID
LEVEL FRONTOGENETICAL ON THE NORTHERN SIDE OF THE LOW SHIFTS INTO
THE CWA.  DECIDED TO INSERT A MENTION OF ISOLATED THUNDER WED
EVENING...WITH SOME OF THE MODELS/SREF PROBS SHOWING THE POTENTIAL
LINGERING AROUND THE SOUTHEASTERN CORNER OF THE CWA.  EXPECTING
PLENTY OF CLOUD COVER AND GENERALLY N/NE WINDS AS THE MAIN SFC LOW
SLIDES TO THE SOUTH OF THE CWA...WITH HIGHS TOPPING OUT IN THE
LOW/MID 50S.  MODELS ARE A LITTLE SLOWER THURSDAY EVENING/NIGHT
PUSHING PRECIPITATION CHANCES EAST OF THE CWA AS THE UPPER LEVEL LOW
MAKES ITS WAY TOWARD THE MO RIVER...AND PUSHED POPS BACK WEST TO
INCLUDE ALL COUNTIES.

UPPER LEVEL SHORTWAVE RIDGING BUILDING INTO THE PLAINS IN THE WAKE
OF THIS LATEST SYSTEM IS EXPECTED TO KEEP THURSDAY AND THURSDAY
NIGHT DRY.  SEE A SLIGHT BUMP IN HIGHS BUT TEMPS REMAIN ON THE
RELATIVELY COOL SIDE /COMPARED TO THE LAST FEW DAYS...BUT STILL NEAR
OR ABOVE AVG/...WITH THE CWA REMAINING ON THE WRN/SRN FRINGE OF SFC
HIGH PRESSURE OVER THE WRN GREAT LAKES...AND AM EXPECTING LOWER 60S.

NEXT CHANCE FOR PRECIPITATION IS EXPECTED TO COME TO WESTERN
PORTIONS OF THE CWA DURING THE DAY ON FRIDAY AND EXPAND FURTHER EAST
FRIDAY NIGHT...AS ANOTHER SHORTWAVE TROUGH AXIS LOOKS TO SWING
THROUGH THE NORTHERN/CENTRAL PLAINS.  MODELS VARY SOME THROUGH THIS
TIMEFRAME...WITH THE GFS SHOWING THIS ENERGY ASSOCIATED WITH AN
ELONGATED LOW OVER WRN/CENTRAL CANADA...WHILE THE EC SHOWS ANY LOW
LOCATED OFF THE PAC NW COAST.  KEPT THE HIGHER POPS ACROSS THE NORTH
WHERE THERE IS BETTER AGREEMENT BETWEEN THE MODELS...BUT POPS GO ALL
THE WAY SOUTH TROUGH THE CWA WITH THE GFS CONTINUING TO SHOW MORE
COVERAGE.  THE MAIN INSTABILITY AXIS LOOKS TO SET UP JUST WEST OF
THE CWA DURING THE DAY...AND PUSH THROUGH DURING THE OVERNIGHT
HOURS...WITH MUCAPE VALUES UPWARDS OF 7-800 J/KG...SO THREAT OF SOME
STRONG STORMS WILL REMAIN...BUT WILL CONTINUE TO KEEP AN EYE ON THE
POTENTIAL FOR SEVERE STORMS.

KEPT THE FORECAST FOR THE UPCOMING WEEKEND AND INTO MONDAY
DRY...THOUGH THE GFS TRIES TO LINGER SOME POPS IN THE EAST EARLY ON
SAT MORNING. AN ACCOMPANYING SURFACE COLD FRONT IS EXPECTED TO BE ON
ITS WAY THROUGH THE CWA SATURDAY MORNING...BUT MODELS DO VARY SOME
ON THE TIMING.  EC IS ON THE QUICKER SIDE...WITH THE FRONT CLEARING
THE CWA SAT MORNING...WHILE THE GFS WOULD BE MORE INTO THE
AFTERNOON.  LOOKS TO BE BREEZY DAY ON SATURDAY...WITH NORTHWEST
WINDS PICKING UP BEHIND THE FRONT.  MORE ZONAL/NORTHWESTERLY FLOW
SETS UP IN THE UPPER LEVELS FOR SUN/MON WITH A RIDGE SET UP OVER THE
SRN/SWRN CONUS...WITH NO NOTABLE SYSTEM LOOKING TO PASS THROUGH.
BEHIND THE SFC FRONT...HIGH PRESSURE BUILDS IN AND IS THE DOMINANT
FEATURE ON SUNDAY...BRINGING A PLEASANT WITH LIGHT WINDS AND HIGHS
TOPPING OUT IN THE LOWER/MID 60S.  MONDAY COULD SEE AN INCREASE IN
WINDS DEPENDING ON THE MODEL...BUT STILL EXPECTING ANOTHER NICE DAY
WITH HIGHS SIMILAR TO SUNDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR NEZ039-046-060-
     061-072-073-082-083.

KS...WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR KSZ005-017.

&&

AVIATION...HEINLEIN
Hazardous weather outlook, Apr 2, 2:48 PM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
348 PM CDT MON APR 2 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
031200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
348 PM CDT MON APR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WIND ADVISORY IS IN EFFECT FROM MID DAY TODAY INTO THIS EVENING
FOR AREAS ALONG AND WEST OF A LINE FROM ORD TO ALMA NEBRASKA...TO
STOCKTON KANSAS. NORTH WINDS OF 25 TO 35 MPH ARE EXPECTED WITH GUSTS
NEAR 40 MPH.

THUNDERSTORM DEVELOPMENT IS POSSIBLE THIS EVENING ALONG A COLD
FRONT...GENERALLY FOR LOCATIONS SOUTH OF A LINE FROM PHILLIPSBURG
KANSAS TO POLK NEBRASKA. STRONG TO SEVERE STORMS CAPABLE OF PRODUCING
NICKEL TO QUARTER SIZE HAIL...AND 50 TO 60 MPH WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE FOR ISOLATED THUNDERSTORMS TUESDAY
EVENING...MAINLY SOUTH OF A LINE FROM GENEVA NEBRASKA TO
PHILLIPSBURG KANSAS. SEVERE WEATHER IS NOT EXPECTED WITH THESE
STORMS.

FRIDAY AND FRIDAY NIGHT...THUNDERSTORM CHANCES RETURN TO THE
OUTLOOK AREA...WITH THE OVERALL BEST CHANCES FOCUSED FRIDAY NIGHT.
ALTHOUGH A WIDESPREAD SEVERE WEATHER RISK IS NOT EVIDENT AT THIS
TIME...A FEW STRONG STORMS CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR LOCATIONS MAINLY
SOUTH OF A LINE FROM GENEVA NEBRASKA TO PHILLIPSBURG KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Apr 2, 7:05 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
805 PM CDT MON APR 2 2012

KSZ017-030145-
ROOKS KS-
805 PM CDT MON APR 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROOKS COUNTY UNTIL 845 PM
CDT...

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PLAINVILLE...OR 33 MILES EAST OF HILL
CITY...MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  STOCKTON...

LAT...LON 3956 9953 3956 9923 3923 9910 3917 9932
TIME...MOT...LOC 0105Z 161DEG 21KT 3929 9925

HEINLEIN

The radar

The Grand Island radar (KUEX), 142 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rooks

When
April 2, 7:05 PM CST
Where
Rooks County, Plainville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.230, -99.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368317.